To the Editor.—
Pneumococcal vaccine has been used to protect high-risk individuals from pneumococcal infection.1 Both local and systemic adverse reactions have been described with the administration of this vaccine.2 Kelton3 described two patients with immune thrombocytopenia (ITP) who had relapses of their disease after receiving pneumococcal vaccine. This is another case report of the occurrence of thrombocytopenia in a patient with ITP after receiving this vaccine.
Report of a Case.—
A 17-year-old boy had a platelet count of 18,000/μL of two years' duration. A bone marrow examination disclosed increased megakaryocytes, and secondary causes of thrombocytopenia were excluded. A test for platelet-associated IgG was positive. A regimen of 60 mg/day of prednisone was begun. After an initial favorable response to prednisone administration, the platelet count fell to 40,000/μL. A splenectomy was performed five weeks after the initiation of prednisone therapy. On the day of splenectomy, the platelet
Citron ML, Moss BM. Pneumococcal-Vaccine—Induced Thrombocytopenia. JAMA. 1982;248(10):1178. doi:10.1001/jama.1982.03330100018011
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: